Jump to content
CrazyBoards.org

Is it safe to take an additional antipsychotic on top of another?


Recommended Posts

I'm asking this because I do a lot of reading online, and it sometimes goes against what my psychiatrist says. I also see many people on here take multiple antipsychotics. For example, I'm on Saphris, and I can't take it till bedtime cause it knocks me out within 15 minutes. However, by nighttime I often am getting anxious, angry, or sad. Geodon helps this and it helps to take about 20 mg of it just to calm myself. Is this truly safe? All over the internet when I research medications they seem to say you shouldn't mix the meds.

Link to comment
Share on other sites

For what you are describing, it's better to work with your pdoc to find a cocktail w/only one AAP that works 24/7. That could mean more Saphris or something other than Saphris.

I'm curious. Why not take Geodon instead?

Two antipsychotics you see sometimes are AP1 and Seroquel where Seroquel is given at a low sleeping pill dose. Other times, it's when the person can't take a number of meds or has cycled thru most of the options and has little choice. Not sure if that's you, but if it is not, you are better off working with your pdoc on a different solution. Two APs increases the chance of EPS and TD, two things you definitely don't want to happen.

Link to comment
Share on other sites

tsk, tsk. We can't tell you it is safe. Talk to your doctor about these symptoms and ask what can be done.

yes, some people take more than one AP, but I can also tell you that too much can overwhelm your nervous system and kill you. Typical symptoms include fever, unsteadiness, and difficulty thinking and nausea. (somebody help me out by remembering this syndrome name).

Hope you feel better.

a.m.

Link to comment
Share on other sites

Thank you for the quick replies. And to answer your question, I'm not on Geodon because when I was, I lost interest in life. I wasn't depressed, but I was...nothing. It was a great drug and it did wonders for delusions, cutting, obsessions, and anger/depression. But it snowed me. I suppose I can't answer why I'm not just on a low dose. I guess I'm afraid to lose my life again (I had to drop out of school and work for awhile because of it).

Link to comment
Share on other sites

Geodon didn't work for me, either.

Talk to your doc. Meds are supposed to work for us, not the other way around.

Genius answer. Truly. That is an excellent question, however, koali. It's nice when my pdoc calls me back and chats with me about my cocktail regimen. Once I have his "blessing" about changing a few meds and dosages around...that alone brings me a bit of relief. Keep us posted on what you find out. Shit, I sure hope Geodon works for me. I have all of my fucking eggs in that basket at the moment. FML. wall.gif

Link to comment
Share on other sites

koali777

Like others have said you have to go by your doc's opinion on this. There is a very good reason why...you have to ask a doc, and not just any doc, but one who knows your health history and has done a physical and blood work on you. Whether or not you should or can take any medication is dependent on several variables particular to you and only you, such as your age, family history, current state of issues such as diabetes/being in a pre-diabetic state, weight, other illnesses or current infections, blood pressure, smoking habits, food allergies, food habits, med allergies, amount of other meds you are taking, and more. A med I can take you may not be able to and vice versa.

All we can tell you about this is, maybe you can take an additional antipsychotic and maybe you can't. so ask your doc.

Link to comment
Share on other sites

yes, some people take more than one AP, but I can also tell you that too much can overwhelm your nervous system and kill you. Typical symptoms include fever, unsteadiness, and difficulty thinking and nausea. (somebody help me out by remembering this syndrome name).

Neuroleptic malignant syndrome (eMedicine overview)

It has many symptoms similar to Serotonin Syndrome, but the muscle rigidity ("leadpipe rigidity") is hard to mistake, esp. on the recieving end.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...